MAUDE Adverse Event Report: STRYKER GMBH WASHER FOR SCREWS: Ø4.5/6.5/8.0MM; PLATE, FIXATION, BONE

STRYKER GMBH WASHER FOR SCREWS: Ø4.5/6.5/8.0MM; PLATE, FIXATION, BONE
Catalog Number 390016
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
When implanting a partial thread 6.5 cannulated screw in a si joint with a washer the head of the screw passed through washer prior to finished position.Then did it again on the other side.The washers were removed and the screws left in place.
 
Additional Manufacturer Narrative
The reported event that washer for screws: ø4.5/6.5/8.0mm was alleged of 'poor fixation' could not be confirmed, since the returned device is actually alleged of ' device deformed ' which could be confirmed instead.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate applied force during screw insertion beyond its calculated capability.The device inspection revealed the following: both returned washers are indeed very badly deformed / damaged.Unfortunately we were not able to obtail the details of the screw and if there are some visible damages as both screws are still implanted.On the x-ray is evident that the screw got bent during insertion.Note that we have performed some tests in order to reproduce the screw slippage.Once with a softer and once with a harder artificial bone material.The softer material would not allow the washer to be bent at all.With the use of the harder material it was indeed possble to push the screwhead trough the washer with a tourque of 12.772 nm though which is beyond its calculated capability (see attached image documentation for details).The tests came to the result that, these characteristics clearly indicate that far too much mechanical force had been applied during screw insertion (overload beyond its calculated capability).Original statement from our medical expert: the x-ray shows the use of an 6.5mm cancellous screws which is rather unusual for this application.The screw naturally has very good hold in the mixture of cortical and cancellous bone and enormous tractive forces can be applied.Looking at the x-ray, where the screw and washer meets the bone, if i see it correctly, lies the spina iliaca anterior inferior with the sartorius muscle.There are also the lateral parts of the inguinal ligament are localized.These would be very solid non-radiopaque structures against which the washer can be pressed without it resting on the bone (could be an explanation that the screw head was able to be pushed through the washer).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
WASHER FOR SCREWS: Ø4.5/6.5/8.0MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7558618
Report Number0008031020-2018-00411
Device Sequence Number2221946
Product Code HRS
UDI-Device Identifier07613327095180
UDI-Public07613327095180
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K012162
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/31/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number390016
Device Lot NumberL43917
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2018
Initial Date Received by Manufacturer 05/03/2018
Supplement Date Received by Manufacturer08/06/2018
Initial Report FDA Received Date05/31/2018
Supplement Report FDA Received Date08/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age22 YR